Discussions that mention atenolol

High & Low Blood Pressure board


I took 50mg of atenolol twice a day for 1 year. I still feel like I'm being slowed by something and its been almost a week since I have been taken off the atenolol.

I can feel and tell improvements but I still feel as if I'm on something.. I don't know what to do. My doctor really hasn't said anything about effects of atenolol and hasn't really acknowledged me other than to take me off the med and have me document blood pressures.

I'm 17 years old and still feel like I am "unaware" at times. Or "spaced out".
[QUOTE=Matt321;3695815]

I'm 17 years old and still feel like I am "unaware" at times. Or "spaced out".

I know the feeling. I almost walked in front of a car while taking 50mg of Atenolol. I'd give it another two to three weeks for the drug to leave your body. If there's no improvement by then, go see your GP.

I'm confident you'll be fine. :)

Marantz.
Hi Matt,

Glad to help.

When I first came on the boards I was in bits, but only for the support I received from the members here I don't know how I'd have managed.

Initially, I was put on 50mg of Atenolol daily. I suffered with it for a few months before going on 20mg of Micardis which was much better side-effects wise.

At the moment I am off medication.

I monitor my BP quite regularly and so far it's fine.

You'll be right as rain real soon.

Marantz. :)
Yes, Matt, I'm right there with you. I have been off Atenolol, after taking it for about one year, for going on six weeks now. You get over the horrible symptoms slowly. I'm sure it depends on each person, but I get things out of my system slowly, so I still get the head squeeze and ear ring, and fuzzy head sometimes. Some days, much better. It gets better in weekly increments for me. But you are so much younger, I'm sure you'll move thru the process more quickly and be feeling well soon.
Hey Matt - 50 MG of Atenolol twice a day - Wow! That's a very substantial dose. What was your blood pressure when they started this? Am assuming it was very high to require that dosage level.

I took 50 MG over a year and can understand just the feelings that your indicating. I know at your age it's difficult to question your Doctor but as one who has done a lot of reasearch into Atenolol I would initially question a lot about the drug therapy your Doctor put you on. Please understand one thing, I do not know anything about your medical condition and you may have special circumstances which indicate the therapy you were put on, but nonetheless there are things strictly based on readings about Atenolol I encountered in my reasearch of the drug that raise questions in my mind. They are:

1. Atenolol is generally not indicated (recomended) for the initial treatment of Moderate High blood pressure.
2. Physicians who are familiar with Atenolol generally withdraw patients from Atenolol on a gradual bases, treating with lower does for a period time rather than pulling patients off suddenly.
3. 100 MG of Atenolol is the highest recomended dosage of Atenolol (that would be the cumulative daily dose you indicated you were on) on the physicians label and in most circumstances is not the initial recomended dosage - either 25 or 50 MG daily is.

Once again I do not know your circumstances and there may be things about your condition that indicated this treatment. But if you suffer from no more than moderate hypertension (high blood pressure) I would greatly question the therapy your physician put you on.

I would encourage you (and your parents) to monitor and reasearch the therapies that your physician recommends for you.

As far as the "after effects" of taking Atenolol, they may be different for everyone, in fact there have been studies that indicate that withdrawl symptoms from Atenolol don't exist but from my experience with Atenolol I can assure you they did in me, which indicates that it's probably different for everyone.

When I found out (after a year being on Atenolol) that it was not the recomended initial treatment for people with moderate high blood pressure and that my physican withdrew me suddenly from it, also not recomended, I realized that my physican was not that informed on how to treat my condition. I switched physicans and although I still battle high blood pressure things are much better for me.

Again I would urge you to do reasearch and GET YOUR PARENTS INVOLVED on what's best for you in treating your condition.
Matt,

100 mg of atenolol a day is the maximum dose recommended....did your doctor talk to you about weaning off of this stuff??? It is one of the meds one should reduce slowly because it can be dangerous to go cold turkey.

I went cold turkey from 25 mg/day but read afterwards that was a "no, no". I would highly recommend reading some of the older posts about people weaning off of atenolol. Some of the "older" posters had docs that were more cognizant of the importance of reducing the dosage over time, sometimes over a period of months.

You might also want to check with a pharmacist or two to see what they would recommend. Often, they are more familiar with the weaning process and side effects than are the doctors.

But again, I suspect you're going about this way too fast....

Bethsheba

PS I believe I experienced rebound hypertension going cold turkey....in other words, my bp jumped up higher than it normally was when not on medication...thus another reason to withdraw gradually.

You're too young to be on medication...people your age usually have underlying conditions that cause the hypertension. Often these conditions can be treated/cured...but that's another thread.